Algebraic & Geometric Topology

Slice implies mutant ribbon for odd $5$–stranded pretzel knots

Kathryn Bryant

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/agt.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

A pretzel knot K is called odd if all its twist parameters are odd and mutant ribbon if it is mutant to a simple ribbon knot. We prove that the family of odd 5–stranded pretzel knots satisfies a weaker version of the slice-ribbon conjecture: all slice odd 5–stranded pretzel knots are mutant ribbon, meaning they are mutant to a ribbon knot. We do this in stages by first showing that 5–stranded pretzel knots having twist parameters with all the same sign or with exactly one parameter of a different sign have infinite order in the topological knot concordance group and thus in the smooth knot concordance group as well. Next, we show that any odd 5–stranded pretzel knot with zero pairs or with exactly one pair of canceling twist parameters is not slice.

Article information

Source
Algebr. Geom. Topol., Volume 17, Number 6 (2017), 3621-3664.

Dates
Received: 21 September 2016
Revised: 7 February 2017
Accepted: 26 February 2017
First available in Project Euclid: 16 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1510841516

Digital Object Identifier
doi:10.2140/agt.2017.17.3621

Mathematical Reviews number (MathSciNet)
MR3709656

Zentralblatt MATH identifier
1376.32035

Subjects
Primary: 32S55: Milnor fibration; relations with knot theory [See also 57M25, 57Q45] 57-XX: MANIFOLDS AND CELL COMPLEXES {For complex manifolds, see 32Qxx}

Keywords
slice ribbon pretzel knot Donaldson's theorem d-invariant

Citation

Bryant, Kathryn. Slice implies mutant ribbon for odd $5$–stranded pretzel knots. Algebr. Geom. Topol. 17 (2017), no. 6, 3621--3664. doi:10.2140/agt.2017.17.3621. https://projecteuclid.org/euclid.agt/1510841516


Export citation

References

  • S Akbulut, R Kirby, Branched covers of surfaces in $4$–manifolds, Math. Ann. 252 (1979/80) 111–131
  • R E Bedient, Double branched covers and pretzel knots, Pacific J. Math. 112 (1984) 265–272
  • J Greene, S Jabuka, The slice-ribbon conjecture for $3$–stranded pretzel knots, Amer. J. Math. 133 (2011) 555–580
  • C Herald, P Kirk, C Livingston, Metabelian representations, twisted Alexander polynomials, knot slicing, and mutation, Math. Z. 265 (2010) 925–949
  • S Jabuka, Rational Witt classes of pretzel knots, Osaka J. Math. 47 (2010) 977–1027
  • L H Kauffman, On knots, Annals of Mathematics Studies 115, Princeton Univ. Press, Princeton, NJ (1987)
  • L H Kauffman, L R Taylor, Signature of links, Trans. Amer. Math. Soc. 216 (1976) 351–365
  • C Kearton, Mutation of knots, Proc. Amer. Math. Soc. 105 (1989) 206–208
  • R C Kirby, The topology of $4$–manifolds, Lecture Notes in Mathematics 1374, Springer (1989)
  • A G Lecuona, On the slice-ribbon conjecture for Montesinos knots, Trans. Amer. Math. Soc. 364 (2012) 233–285
  • P Lisca, Lens spaces, rational balls and the ribbon conjecture, Geom. Topol. 11 (2007) 429–472
  • C Livingston, A survey of classical knot concordance, from “Handbook of knot theory” (W Menasco, M Thistlethwaite, editors), Elsevier B. V., Amsterdam (2005) 319–347
  • L Long, Slice ribbon conjecture, pretzel knots and mutation, PhD thesis, University of Texas at Austin (2014) Available at \setbox0\makeatletter\@url http://hdl.handle.net/2152/27145 {\unhbox0
  • A N Miller, Distinguishing mutant pretzel knots in concordance, J. Knot Theory Ramifications 26 (2017) art. id. 1750041, 24 pp.
  • W D Neumann, F Raymond, Seifert manifolds, plumbing, $\mu $–invariant and orientation reversing maps, from “Algebraic and geometric topology” (K C Millett, editor), Lecture Notes in Math. 664, Springer (1978) 163–196
  • P Ozsváth, Z Szabó, Absolutely graded Floer homologies and intersection forms for four-manifolds with boundary, Adv. Math. 173 (2003) 179–261
  • P Ozsváth, Z Szabó, On the Floer homology of plumbed three-manifolds, Geom. Topol. 7 (2003) 185–224
  • D Rolfsen, Knots and links, Mathematics Lecture Series 7, Publish or Perish, Berkeley, CA (1976)
  • V Turaev, Torsion invariants of ${\rm Spin}^c``$–structures on $3$–manifolds, Math. Res. Lett. 4 (1997) 679–695
  • H Zieschang, Classification of Montesinos knots, from “Topology” (L D Faddeev, A A Mal'cev, editors), Lecture Notes in Math. 1060, Springer (1984) 378–389